Heavy Snow, Winnebago
- When
- December 28, 8:00 AM CST to 3:00 PM CST
- Where
- Winnebago forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.336, -89.161 (the zone’s center; the record gives no point)
Heavy snow fell across parts of northwest Illinois during the morning and afternoon hours of December 28th. 8 inches in Roscoe.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Heavy snow fell across parts of northwest Illinois during the morning and afternoon hours of December 28th. Storm total snowfall amounts included 7.2 inches in Shirland, 6.5 inches in Polo, 6.0 inches in Forreston and 5.8 inches in Roscoe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 28, 5:00 AM CST, 3 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
500 AM CST FRI DEC 28 2007
.DISCUSSION...REGARDING MORNING ZONES/GRIDS...
320 AM CST
HAVE MADE NO CHGS TO HEADLINES. WILL RETAIN SNOW ADVSRY FOR ALL OF
N CNRL AND PORTIONS OF NERN IL FOR TODAY.
CURRENT SATLT AND RADAR TRENDS SHOW WELL DEVELOPED MID LVL
CIRCULATION CENTRED OVR CNTRL KS WITH HVY SNOW NOW OCURRING ALG SRN
EDGE OF ENHANCEMENT ON IR MB CURVE...JUST AHD OF H7 LOW CENTER.
EXPECT CLOUD TOPS TO CONT COOLING AS LOW EJECTS INTO NEG TILTED OPEN
WAVE. ANOTHER AREA OF ENERGY DIVING SEWD INTO SRN AZ ATTM SHOULD
AID IN THIS PROCESS. FCST PATH OF MAIN VORT MAX NEWD FROM SRN OK TO
JUST N OF STL BY 18Z...TO SWRN LWR MI BY 00Z SUGGESTS HVY SNOW BAND
WILL INCLUDE N CNTRL IL AS EXTRAPOLATION OF PREVIOUSLY MENTIONED
ENHANCED CLOUD DECK ALSO SUPPORTS. LEMO TECHNIQUE USING NGM FCST
VALUES FOR VORT MAX...AND GARCIA METHOD MODIFIED FOR SPEED OF SYS
BOTH YIELD AMTS IN 6-8 IN RANGE ACROSS NWRN PORTION OF FA. WILL
CONTINUE TO MENTION PDS OF HVY SNOW...BUT WITH SYS MOVING AT 50 KTS
OR BETTER...WILL KEEP HEADLINES IN THIS AREA AS SNW ADVSRY AS PERIOD
OF SIG SNOWFALL EXPECTED TO BE ONLY 5 OR 6 HRS...WITH SNOWFALL RATES
AVERAGING 1 IN/HR DURING THE EVENT.
TO IMMEDIATE SE...WILL TAPER SNOWFALL AMTS OFF A BIT. DESPITE CLOSE
PROXIMITY OF FCST VORT TRACK...WILL GO WITH SIG SNOWFALL IN RMNDR OF
AVSRY AREA AS WELL...GENLY N OF A PONTIAC TO GARY LN. SATLT/RADAR
TRENDS SHOW STG INFLUX OF MOISTURE OCURRING WITH CONVECTION ALREADY
SPREADING NWD INTO SRN IL. AS THIS MOISTURE CONTINUES TO LIFT
NWD...EXPECT SNOW TO DEVELOP ACROSS SRN PORTION OF ADVSRY AREA...BUT
THIS SNOW WILL LIKELY OCCUR IN OCNL BRSTS OF HVYR SNOW RATHER THAN
THE MORE CONTINUOUS FALL EXPECTED TO NW. STILL...QPF FCSTS...FCST
MOISTURE CONVERGENCE...AND STG VERTICAL MOTION FIELD CENTERED OVR
AREA AT 18Z SUGGEST PERIODS OF HVY SNOW...PERHAPS EVEN
CONVECTIVE...LEAVING HIGHLY VARIABLE AMTS ACROSS ADVSRY
AREA...RANGING FROM 2 TO 5 IN. TO SE OF ADVSRY AREA...WILL GO WITH
RAIN/SNOW MIX...BUT AGAIN...WITH AREAS OF STG OMEGA FCST
MIDDAY...EXPECT PERIODIC BURSTS OF SNOW HEAVY ENUF TO LEAVE AN INCH
OR TWO OF ACCUMULATION BY THE TIME AREA IS DRY SLOTTED THIS AFTN.
LTL CHG TO RMNDR OF FCST. SME FLRYS POSBL SAT NGT WITH WAA AHD OF
ELONGATED LOW AMPLITUDE SHRT WAVE FCST TO MOVE THRU RGN BY SUN
MRNG. THIS WILL BRING MODIFIED PAC AMS ACRS MIDWEST ON SUN. WITH
COLDER AIR RETREATING NWD TEMPORARILY...WILL GO WITH GUIDANCE IN
TRACING CLIPPER SYSTEM EWD JUST TO N OF FA SUN NGT INTO MON. THIS
WILL KEEP MORE WIDESPREAD ACCUMULATING SNOW TO N IN COLDER AIR...BUT
WITH ASSD SHRT WAVE DIGGING SIGNIFICANTLY DURG THIS TIME CANT RULE
OUT A PERIOD OF SNOW OR SNOW SHWRS IN WAA ZONE AHD OF THIS FEATURE.
THEREFORE WILL KEEP CHC POPS IN FROM LATE SUN NGT THRU MON.
OTHER MAJ WX CHG TO OCCUR IN WAKE OF MONDAYS CLIPPER. AS UPR WAVE
AMPLIFIES OVR GRTLKS...GUID CONTINUES TO DVLP A SIG OUTBREAK OF
POLAR AIR ACROSS NRN PLAINS AND INTO MIDWEST NEW YEARS DAY INTO THE
NIGHT OF THE 1ST. THIS WILL LIKELY BE ACCOMPANIED BY EXTENSIVE CAA
STRATOCU FIELD AND OCNL LGT SNOW OR FLURRIES AS ADDITIONAL VORT MAXS
ROTATE SWD/SEWD AROUND MAIN UPR TROF THROUGH TUES. CORE OF COLDEST
AIR FCST TO PASS OVR FA TUES NGT WITH H85 TEMPS FCST IN -16 TO -18 C
RANGE. WILL LOWER FCST TEMPS MIDWEEK IN THE WAKE OF THIS COLD POOL
AS SFC RIDGE NOT FCST TO PASS THRU AREA UNTIL THURSDAY.
THEREFORE...DESPITE INCRSG WAA BEGINNING ALF ALREADY ON WED...SFC
TEMPS WILL RMN COLD AND HAVE DLAD MODERATION IN FCST MAX/MIN TEMPS
ACCORDINGLY. GFS FCST SOUNDINGS DISPLAY THIS STG INVERSION QUITE
WELL THRU MIDWEEK PERIOD.
MERZLOCK
&&
.AVIATION...
500 AM CST
12Z TAFS...WIDESPREAD MVFR CIGS CONTINUE ACROSS NRN IL/IN WITH IFR
CIGS SPREADING NORTH AND NORTHEAST OUT OF CENTRAL IL. TREND OVER
THE PAST FEW HOURS HAS BEEN FOR CIGS TO LOWER 200FT/HR...SO EXPECT
THAT CIGS WILL LOWER TO IFR WITHING 2-3HRS OF ISSUANCE. MAIN
CONCERN FOR THE LATE MORNING THROUGH LATE AFTERNOON HRS WILL BE THE
SYSTEM APPROACHING FROM THE SOUTHWEST. AT 11Z...THE SFC LOW WAS
STILL OVR SWRN MO. THE LATEST TRACK FORECAST TAKES THE CENTER OF
THE SFC LOW THROUGH NCNTRL IL...SUGGESTING THE HEAVIER...MORE
ORGANIZED SNOW WILL BE OVR NCNTRL-NWRN IL. HOWEVER...THE ATMOSHERIC
COLUMN IS COLD ENOUGH FOR SNOW AT ALL LOCATIONS...SO DO NOT EXPECT
ANY KIND OF MIXED PCPN. HAVE NOT MADE MANY SIGNIFICANT CHANGES TO
THE PREVIOUS FCST...MAINLY ADJUSTED TIMING AND FOCUSED THE PERIOD OF
SNOWFALL BTWN 14-23Z ACROSS THE AREA. FOLLOWING THE PASSAGE OF THE
SFC LOW...EXPECT THAT WINDS WILL QUICKLY SHIFT WLY. CIGS SHOULD BE
IFR THROUGH MUCH OF THE PERIOD...THOUGH THERE SHOULD BE A BRIEF
PERIOD FOLLOWING THE END OF THE SNFL WHERE CIGS LIFT TO MVFR.
HOWEVER...OVERNIGHT...LOOKING FOR CIGS TO DROP TO IFR AGAIN AS RH
PROFILES INDICATE A SHALLOW SATURATED LAYER BELOW DRY AIR ALOFT.
KREIN
&&
.MARINE...
246 AM CST
LOW PRESSURE OVER NORTHEAST OKLAHOMA WILL LIFT NORTHEAST THOUGH
NORTHERN ILLINOIS THIS AFTERNOON. THE LOW WILL THEN CROSS THE
SOUTHERN PORTION OF LAKE MICHIGAN THIS EVENING. IN THE WAKE OF THE
EXITING LOW...WINDS WILL INCREASE TO 20 TO 25 KNOTS AND BACK
NORTHWESTERLY TO WESTERLY. THE LOW WILL CONTINUE TO DEEPEN AS IT
CONTINUES ON TO SOUTHERN QUEBEC BY SATURDAY MORNING. HIGH PRESSURE
WILL BUILD OUT OF THE CENTRAL ROCKIES AND SPREAD OVER THE SOUTHERN
PLAINS SATURDAY. AS THE CENTER OF THE HIGH MOVES OVER THE OHIO
VALLEY SATURDAY NIGHT...A WEAK RIDGE AXIS WILL CROSS THE LAKE AND
WINDS WILL WEAKEN SIGNIFICANTLY. ANOTHER LOW WILL DROP OUT OF THE
NORTHERN ROCKIES SUNDAY AFTERNOON AND TRACK ACROSS THE NORTHERN
PLAINS SUNDAY NIGHT. THIS LOW IS EXPECTED TO MOVE ACROSS LAKE
MICHIGAN MONDAY.
KREIN
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...SNOW ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR ILZ003>006-008-010>014-019>022.
IN...NONE.
LM...NONE.
&&
WFO LOTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 AM CST FRI DEC 28 2007 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 282230- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 430 PM CST FRI DEC 28 2007 /530 AM EST FRI DEC 28 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. A SNOW ADVISORY IS IN EFFECT FOR NORTH CENTRAL AND PORTIONS OF NORTHEAST ILLINOIS TODAY. SNOW WILL DEVELOP THIS MORNING AND CONTINUE INTO THE MID TO LATE AFTERNOON HOURS. SNOW WILL BE HEAVY AT TIMES...WITH ACCUMULATIONS GENERALLY BETWEEN 3 AND 6 INCHES NORTH OF INTERSTATE 80...AND LESSER AMOUNTS FARTHER SOUTH WHERE SNOW WILL BE MIXED WITH RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. WIND CHILLS MAY DIP BELOW ZERO TUESDAY NIGHT AS THE COLDEST AIRMASS SO FAR THIS SEASON IS EXPECTED TO OVERSPREAD THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-282230- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 430 AM CST FRI DEC 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-282230- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 430 AM CST FRI DEC 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO MERZLOCK
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69427, 69429, 69430.